Florida, 2007

Rip Current in Florida, June 16 to 18, 2007

June 16 to 18, 2007 · NWS MLB · 1 event in 1 county or zone

Several days with a moderate to high risk for rip currents occurred along the Brevard County beaches. A man who was in the ocean off Cocoa Beach drowned after being caught in a rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Several days with a moderate to high risk for rip currents occurred along the Brevard County beaches. A man who was in the ocean off Cocoa Beach drowned after being caught in a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 16, 2:23 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 16, 2:23 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
323 AM EDT SAT JUN 16 2007

.DISCUSSION...
TODAY/TONIGHT...SHORT WAVE TROUGH ACROSS WESTERN CUBA CONTINUES TO
SHOW LITTLE MOVEMENT TO THE NORTH...AS THE WESTERN ATLANTIC RIDGE
REMAINS SUPPRESSED FAR TO THE SOUTH NEAR THE WINDWARD PASSAGE. WHILE
IT IS LIKELY SOME DEEPER MOISTURE WILL EVENTUALLY LIFT NORTHWARD
THIS AFTERNOON...GFS DEPICTION (WHICH INCLUDES NUMEROUS CONVECTIVE
COMPLEXES PROPAGATING NORTHEASTWARD ALONG AN INVERTED TROUGH ACROSS
THE SOUTHERN PENINSULA) IS LIKELY TOO AGGRESSIVE. WILL BE
UNDERCUTTING GFS MOS POPS AGAIN FOR TODAY AND TONIGHT.
HOWEVER...SUFFICIENT MOISTURE/INSTABILITY ALONG THE EAST COAST SEA
BREEZE BOUNDARY MAY TRIGGER AN ISOLATED LOW-TOPPED SHOWER THIS
AFTERNOON.

SUN...TROUGH ALOFT WILL BE SHIFTING OFF THE EASTERN SEABOARD AND
WEAK MID LEVEL RIDGING WILL PREVAIL BEHIND IT.  BROAD LOW LEVEL
RIDGE OVER THE ATLANTIC WILL PRODUCE A SOUTHERLY COMPONENT TO THE
WIND FLOW WHICH SHOULD CONTINUE TO ADVECT MOISTURE NORTHWARD.  WILL
STAY WITH SCATTERED POPS FROM PREVIOUS FORECAST...WITH THE HIGHEST
VALUES IN THE SOUTH.  THIS IS STILL SLIGHTLY BELOW THE MAV MOS
VALUES.  EXPECT BULK OF ACTIVITY TO BE DURING THE AFTERNOON AND
EVENING AS BOUNDARY INTERACTIONS INCREASE.  IT LOOKS LIKE THERE WILL
BE ENOUGH WESTERLY STEERING FLOW TO PUSH INTERIOR ACTIVITY BACK
TOWARDS THE COAST.

MON-FRI...MOISTURE VALUES FORECAST TO REMAIN AT OR ABOVE NORMAL.
MID LEVEL RIDGE IS FORECAST TO WEAKEN TUE AND WITH DECENT MOISTURE
AND A NORTHWEST FLOW ALOFT...EXPECT THAT A FEW AFTERNOON STORMS
COULD BE STRONG.

WILL GO WITH A TYPICAL WET SEASON FORECAST FOR SCATTERED POPS.  MAIN
ACTIVITY SHOULD CONTINUE TO BE DURING THE AFTERNOON AND EVENING.
WILL NOT TRY TO DIFFERENTIATE WHERE THE HIGHEST COVERAGE WILL BE AT
THIS POINT.  HOWEVER IT LOOKS LIKE STEERING WILL BECOME WEAK BY TUE
WHICH SHOULD FAVOR INTERIOR SECTIONS FOR GREATEST RAIN CHANCES.
FRONTAL BOUNDARY MOVING INTO THE SOUTHEAST STATES SHOULD SHIFT LOW
LEVEL RIDGE AXIS SOUTH AND INCREASE WESTERLY STEERING LATE IN THE
WEEK.

&&

.AVIATION...CIGS/VSBYS ARE EXPECTED TO REMAIN VFR EXCEPT IN ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. PROBS ARE TOO LOW
TO INCLUDE MENTION OF SHRA/TSRA IN THE TAFS...EXCEPT AT VRB.

&&

.MARINE...TODAY/TONIGHT...NAM-WRF PRESSURE PATTERN WAS LARGELY
UTILIZED DUE TO LIKELY CONVECTIVE FEEDBACK CONTAMINATION IN THE GFS.
EXPECT A CONTINUATION OF THE LIGHT ONSHORE FLOW...WITH SEAS TOPPING
OUT AROUND 4 FT.

SUN-MON...POSITION OF SURFACE RIDGE JUST TO THE NORTH SHOULD PROVIDE
AN ONSHORE FLOW...THOUGH THE GFS HAS SOME CONVECTIVELY INDUCED
SOUTH/SOUTHWEST FLOW.  PLAN TO STAY WITH MAINLY A SOUTHEAST FLOW AT
10 KNOTS OR LESS.  NORTHEAST SWELL MAY LINGER INTO SUNDAY AND KEEP
SEA HEIGHTS 3-4 FEET.  SCATTERED STORMS ARE EXPECTED WITH ACTIVITY
OVER LAND LIKELY MOVING ACROSS THE COAST IN THE AFTERNOON.

TUE-WED...RIDGE AXIS FORECAST TO BE CLOSE TO THE AREA WHICH SHOULD
PRODUCE LESS THAN 10 KNOT WINDS EXCEPT FOR A SEA BREEZE NEAR THE
COAST.  SEAS SHOULD BE AROUND 2 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  72  86  71 /  20  10  30  20
MCO  88  72  87  72 /  20  10  40  20
MLB  86  73  85  72 /  30  20  40  20
VRB  86  73  86  72 /  30  20  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...HIRSCH
LONG TERM....LASCODY
Hazardous weather outlook, Jun 16, 4:51 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
551 AM EDT SAT JUN 16 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
170930-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
551 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL INITIALLY DEVELOP ALONG THE EAST
COAST EARLY IN THE AFTERNOON BEFORE SPREADING INLAND LATER IN THE
DAY. ISOLATED CELLS WILL BE CAPABLE OF PRODUCING OCCASIONAL LIGHTNING...WIND
GUSTS TO 45 MPH AND BRIEF HEAVY RAIN. CONDITIONS WILL IMPROVE
EARLY THIS EVENING AS THE FOCUS SHIFTS WEST OF THE AREA.

...RIP CURRENT IMPACT...
WAVE CONDITIONS SUPPORT A MODERATE THREAT FOR DANGEROUS RIP
CURRENTS. ONLY EXPERIENCED SWIMMERS SHOULD ENTER THE WATER. IF
CAUGHT IN A RIP CURRENT...STAY CALM AND SWIM PARALLEL TO THE BEACH
UNTIL THE CURRENT WEAKENS...THEN SWIM TOWARDS SHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
NEXT WEEK. LIGHTNING IS FLORIDAS NUMBER ONE WEATHER RELATED
KILLER AND WILL LIKELY BE THE BIGGEST THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

HIRSCH

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
June 16, 7:00 AM EST to June 18, 7:00 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 26 year old man from Orlando, who was likely overcome by a rip current, was pulled out of the ocean by swimmers near First Street and Atlantic Avenue in Cocoa Beach. Rescuers performed CPR to the man after finding him unconscious, but their efforts to revive him proved unsuccessful. An autopsy confirmed he died from drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2007-06-1726MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456342.